Hail, Cheshire
- When
- May 28, 1:22 PM EST to 1:31 PM EST
- Where
- Cheshire County, Hinsdale
- Measured
- 1.5 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 42.783, -72.483
Severe thunderstorms produced large hail in Cheshire County. Hail as large as ping pong balls fell in Hinsdale for about 7 minutes, and covered the ground to a depth of half an inch.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Severe thunderstorms produced large hail in Cheshire County. Hail as large as ping pong balls fell in Hinsdale for about 7 minutes, and covered the ground to a depth of half an inch. Ping pong ball sized hail was also reported in Chesterfield, while dime sized hail fell in Winchester.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 28, 8:55 AM EST, 4 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 955 AM EDT MON MAY 28 2001 UPDATE IN ZFPS FOR THIS AFTN CONTS CLDS AND CHC OF TSTMS ACRS THE FCST AREA. VERY UNSTBL AMS ACRS SNE FOR THIS AFTN SPCLY IF TEMPS WARM TO MID 70S. COMBO OF STV UPR WND AND UNSTB MAKE SVR WX A PSBLTY FOR AFTN INTO EVE. 06Z MESO ETA SHOWS SGFNT OMEGA MAX IN TWO AREA. FIRST MVS ACRS CAPE COD AND ISS 18Z TO 21Z AND SO TSTMS MAY OCCUR WITH THIS ACRS SERN PTN FCST AREA. SVR WX LESS LKLY SINCE SLY FLO WL KEEP TEMPS NR SFC LWR. SECOND AREA SHOWN TO BE ACRS FAR NWRN MA TO SRN NH 21Z TO 00Z. AT SAME TIME DVV ACRS CNTRL MA AND CNTRL CT. THIS WUD IMPLY THAT LESS CLDS AND SO MORE HEATING AND WARMER AT SFC BUT WITH SLY BLO THE LOW LVL WARMER TEMPS WL BE ADVECTED INTO SRN NH INCRG THE LKLYHOOD OF TSTMS SOME OF WHICH CUD BE SVR. BY 03Z ALL DVG ACRS SNE SO EXCP SHWRS/TSTMS WL HAVE ENDED AND CLRG SHUD FLW. .BOX...NONE. DMH
CTZ002>004-MAZ002>015-017>024-RIZ001>007-281800- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 1035 AM EDT MON MAY 28 2001 ...SEVERE WEATHER POSSIBLE THIS AFTERNOON... ABUNDANT MOISTURE..AN UNSTABLE ATMOSPHERE AND AN UPPER LEVEL DISTURBANCE WILL COMBINE THIS AFTERNOON TO PRODUCE THUNDERSTORMS WHICH MAY BRING WIND GUSTS TO 60 MPH AND POSSIBLY LARGE HAIL. BY EVENING ANY STORMS WILL BE ENDING. THE MOST LIKELY AREAS FOR SEVERE THUNDERSTORMS WILL BE IN NORTHERN CONNECTICUT...WESTERN MASSACHUSETTS...AND SOUTHERN NEW HAMPSHIRE. THE THREAT WILL BE ENHANCED IF ANY SUNSHINE CAN HELP TEMPERATURES REACH THE MID 70S. SKYWARN SPOTTERS AND AMATEUR RADIO OPERATORS SHOULD BE ON THE ALERT AFTER 12 NOON AND BE PREPARED TO RELAY REPORTS OF HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE. STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL RADIO AND TELEVISION STATIONS FOR FURTHER UPDATES FROM THE NATIONAL WEATHER SERVICE. FIELD @RUKWBCe$KDENWWUS81 KBOX 281435 SPSBOX CTZ002>004-MAZ002>015-017>024-RIZ001>007-282100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 1035 AM EDT MON MAY 28 2001 ...SEVERE WEATHER POSSIBLE THIS AFTERNOON... ABUNDANT MOISTURE..AN UNSTABLE ATMOSPHERE AND AN UPPER LEVEL DISTURBANCE WILL COMBINE THIS AFTERNOON TO PRODUCE THUNDERSTORMS WHICH MAY BRING WIND GUSTS TO 60 MPH AND POSSIBLY LARGE HAIL. BY EVENING ANY STORMS WILL BE ENDING. THE MOST LIKELY AREAS FOR SEVERE THUNDERSTORMS WILL BE IN NORTHERN CONNECTICUT...WESTERN MASSACHUSETTS...AND SOUTHERN NEW HAMPSHIRE. THE THREAT WILL BE ENHANCED IF ANY SUNSHINE CAN HELP TEMPERATURES REACH THE MID 70S. SKYWARN SPOTTERS AND AMATEUR RADIO OPERATORS SHOULD BE ON THE ALERT AFTER 12 NOON AND BE PREPARED TO RELAY REPORTS OF HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE. STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL RADIO AND TELEVISION STATIONS FOR FURTHER UPDATES FROM THE NATIONAL WEATHER SERVICE. FIELD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
202 PM EDT MON MAY 28 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0120 PM WORTHINGTON CORNERS MA 1 INCH HAIL
05/28/01 HAMPSHIRE NICKEL TO QUARTER SIZE
HAIL REPORTED IN WEST
WORTHINGTON PER AMATEUR
RADIO.
0144 PM ASHFIELD MA 1 INCH HAIL
05/28/01 FRANKLIN QUARTER SIZE HAIL COVERING
THE GROUND...REPORTED PER
AMATEUR RADIO.
0148 PM CONWAY MA 1.25 INCH HAIL
05/28/01 FRANKLIN HALF DOLLAR SIZE HAIL
REPORTED...PER SPOTTER.
0201 PM GREENFIELD MA .75 INCH HAIL
05/28/01 FRANKLIN DIME SIZE HAIL COVERING
THE GROUNDV...PER AMATEUR
RADIO.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
426 PM EDT WED JUN 07 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1030 PM STERLING MA NON TSTM WINDS
06/06/00 WORCESTER LARGE TREE LIMBS AND POWER
LINES DOWN
1030 PM WEST BOYLSTON MA NON TSTM WINDS
06/06/00 WORCESTER LARGE TREE LIMBS AND POWER
LINES DOWN
1150 PM STOUGHTON MA NON TSTM WINDS
06/06/00 NORFOLK LARGE TREE LIMBS DOWN ON
MAPLE STREET
1150 PM HOLBROOK MA NON TSTM WINDS
06/06/00 NORFOLK LARGE TREE LIMBS DOWN ON
WEYMOUTH STREET
1150 PM LEICESTER MA NON TSTM WINDS
06/06/00 WORCESTER LARGE TREE DOWN AND POWER
LINES DOWN
1200 AM BEVERLY MA NON TSTM WINDS
06/07/00 ESSEX LARGE TREE LIMBS DOWN TIME
ESTIMATED
1200 AM NORWOOD MA NON TSTM WINDS
06/07/00 NORFOLK LARGE TREE LIMBS DOWN TIME
ESTIMATED
1235 AM SOUTHWICK MA NON TSTM WINDS
06/07/00 HAMPDEN TREE DOWN AND POWER LINES
DOWN
0100 AM MEDFORD MA NON TSTM WINDS
06/07/00 MIDDLESEX LARGE TREE DOWN ON
MIDDLESEX AVENUE TIME
ESTIMATEDThe Albany radar (KENX), 131 km away, was scanning. The volume nearest the first event began at 18:24 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Hampshire in 2001Every state in 2001This day in weather historyWarnings in New Hampshire, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5243506.